Glasgow-Blatchford Score
The haemoglobin bands differ by sex — women have no 3-point band.
Enter urea, haemoglobin, systolic BP and pulse to see the score.
Notes
Zero is the number that matters. The score was built to identify who needs intervention — transfusion, endoscopic or surgical haemostasis, rebleeding or death — and a score of 0 is the validated threshold for managing a patient as an outpatient. Higher scores indicate increasing likelihood of needing intervention, not a mortality estimate.
It uses no endoscopic findings, which is precisely what makes it usable at first contact, before the scope. That distinguishes it from the full Rockall score.
Urea does the heavy lifting. A raised urea with a normal creatinine is characteristic of an upper GI bleed — digested blood is an absorbed protein load — so it carries up to 6 points.
Haemoglobin at presentation can be misleadingly normal in a brisk bleed, before haemodilution. A reassuring score in a patient who looks unwell is a reason to re-check, not to relax.
Sources
- Blatchford O, Murray WR, Blatchford M. A risk score to predict need for treatment for upper-gastrointestinal haemorrhage. Lancet. 2000;356(9238):1318–1321.
- Stanley AJ, Ashley D, Dalton HR, et al. Outpatient management of patients with low-risk upper-gastrointestinal haemorrhage: multicentre validation and prospective evaluation. Lancet. 2009;373(9657):42–47.